Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 202, NWS Wichita, KS

September 23, 2000Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2000, 1:02 AM CDT for Elk County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2000, 1:02 AM CDT (06:02 UTC)
Expired
Sep 23, 2000, 2:00 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elk County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:23 AM CDTHail 1Howard, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS53 KICT 230602
SVRICT
KSC049-230700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
102 AM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 200 AM CDT.

* AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOWARD...OR ABOUT 39 MILES SOUTHEAST OF EL
  DORADO...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HOWARD AT 105 AM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK
COUNTY UNTIL 200 AM CDT.

LAT...LON 3749 9635 3741 9629 3752 9597 3761 9619

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:21 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Sep 22, 6:21 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI SEP 22 2000

...MESOSCALE UPDATE...

THUNDERSTORMS CONTINUE TO BE PRIMARILY OUTFLOW DOMINATED STORMS.
WRN RENO COUNTY STORM INITIALLY LOOKED RATHER FAVORABLE TO TRACK ALG
PREV OUTFLOW...BUT THAT BOUNDARY HAS CONTINUED TO SURGE S...FARTHER
THAN EXPECTED.  IN THE NR TERM...PRIMARY SVR THREAT WL BE ON TSTMS
THAT DVLP EITHER AHD OR STAY ANCHORED ON OUTFLOW BNDRY.  WL LKLY BE
DIFFICULT TO GET ANYTHING MORE THAN DIMES ON STORMS WELL N OF THE
BNDRY...UNLESS STORM REL FLOW IS ENHANCED.  WL ALSO BE MONITORING S
CNTRL KS CLOSELY FOR BACKING SFC WNDS WHICH WOULD INCRS LLVL
SHEAR/SVR POTENTIAL.

THRU MIDNGT...THE SO CALLED MESOETA IN AWIPS SHOWING INCRG MIDLVL
WARM AIR ADVCTN DVLP BY 06Z ALG FNT OVR S CNTRL KS.  BEST SATURATION
IS INDCD ALG/E OF I-35.  PRIND THAT TSTMS WL EVENTUALLY BECOME MORE
ELEVATED AND MORE WDSPD THRU MIDNGT.

HOWERTON

In the hours before

Special weather statement, Sep 22, 7:41 PM CDT, 5 hours 21 minutes before
KSZ051>053-230056-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT FRI SEP 22 2000

...A SEVERE THUNDERSTORM WATCH UPDATE...

SEVERE THUNDERSTORM WATCH NUMBER 747 IS NO6 LONGER IN EFFECT FOR
MCPHERSON...MARION AND CHASE COUNTIES.

THE THREAT OF SEVERE WEATHER HAS ENDED FOR THESE AREAS...AND THE
WATCH IS NO LONGER IN EFFECT.

HOWERTON
Local storm report, Sep 23, 12:09 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1209 AM CDT SAT SEP 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    BURNS                     KS   60 MPH TSTM WIND GUST
09/22/00   MARION                         REPORTED BY LAW
                                          ENFORCEMENT

0705 PM    6 SW PEABODY              KS   60 MPH TSTM WIND GUST
09/22/00   MARION                         REPORTED BY TRAINED
                                          WEATHER SPOTTER

0738 PM    ST. LEO                   KS   60 MPH TSTM WIND GUST
09/22/00   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0700 PM    N PEABODY                 KS   1.00 INCH HAIL
09/22/00   MARION                        0759 PM    BOULDER BLUFF             KS   60 MPH TSTM WIND GUST
09/22/00   BUTLER                         REPORTED BY EOC

0750 PM    3 S POTWIN                KS   .75 INCH HAIL
09/22/00   BUTLER                         REPORTED BY EOC

0750 PM    5 S EL DORADO             KS   60 MPH TSTM WIND GUST
09/22/00   BUTLER                         REPORTED BY EOC

0730 PM    ST. LEO                   KS   .88 INCH HAIL
09/22/00   KINGMAN                       0745 PM    1 N LEON                  KS   70-80 MPH TSTM WIND GUST
09/22/00   BUTLER                        0830 PM    K42 AND HOOVER            KS
09/22/00   SEDGWICK                      0800 PM    NASHVILLE                 KS   .88 INCH HAIL
09/22/00   KINGMAN                       0831 PM    TOWANDA                   KS   .88 INCH HAIL
09/22/00   BUTLER                        0814 PM    EL DORADO                 KS   1.00 INCH HAIL
09/22/00   BUTLER                         REPORTED BY 911/DISPATCH

1015 PM    2 E WINFIELD              KS   1.75 INCH HAIL
09/22/00   COWLEY                         REPORTED FROM PUBLIC

0905 PM    DOUGLASS                  KS   .75 INCH HAIL
09/22/00   BUTLER                         REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0926 PM    PILOT POINTE ESTATES      KS   1.00 INCH HAIL
09/22/00   BUTLER / COWLEY               1007 PM    WINFIELD                  KS   1.00 INCH HAIL
09/22/00   COWLEY                         REPORTED BY HAM OPERATOR

MRW
Local storm report, Sep 23, 12:09 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1209 AM CDT SAT SEP 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    BURNS                     KS   60 MPH TSTM WIND GUST
09/22/00   MARION                         REPORTED BY LAW
                                          ENFORCEMENT

0705 PM    6 SW PEABODY              KS   60 MPH TSTM WIND GUST
09/22/00   MARION                         REPORTED BY TRAINED
                                          WEATHER SPOTTER

0738 PM    ST. LEO                   KS   60 MPH TSTM WIND GUST
09/22/00   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0700 PM    N PEABODY                 KS   1.00 INCH HAIL
09/22/00   MARION

0759 PM    BOULDER BLUFF             KS   60 MPH TSTM WIND GUST
09/22/00   BUTLER                         REPORTED BY EOC

0750 PM    3 S POTWIN                KS   .75 INCH HAIL
09/22/00   BUTLER                         REPORTED BY EOC

0750 PM    5 S EL DORADO             KS   60 MPH TSTM WIND GUST
09/22/00   BUTLER                         REPORTED BY EOC

0730 PM    ST. LEO                   KS   .88 INCH HAIL
09/22/00   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0745 PM    1 N LEON                  KS   70-80 MPH TSTM WIND GUST
09/22/00   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0830 PM    K42 AND HOOVER            KS   LIGHTNING STRIKE
09/22/00   SEDGWICK                       2 INJURIES
                                          REPORTED BY EOC

0800 PM    NASHVILLE                 KS   .88 INCH HAIL
09/22/00   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0831 PM    TOWANDA                   KS   .88 INCH HAIL
09/22/00   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0814 PM    EL DORADO                 KS   1.00 INCH HAIL
09/22/00   BUTLER                         REPORTED BY 911/DISPATCH

1015 PM    2 E WINFIELD              KS   1.75 INCH HAIL
09/22/00   COWLEY                         REPORTED FROM PUBLIC

0905 PM    DOUGLASS                  KS   .75 INCH HAIL
09/22/00   BUTLER                         REPORTED BY OFF-DUTY NWS
                                          EMPLOYEE

0926 PM    PILOT POINTE ESTATES      KS   1.00 INCH HAIL
09/22/00   BUTLER / COWLEY                REPORTED BY TRAINED
     V                                     SPOTTER

1007 PM    WINFIELD                  KS   1.00 INCH HAIL
09/22/00   COWLEY                         REPORTED BY HAM OPERATOR

WILSON
Local storm report, Sep 23, 12:43 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1243 AM CDT SAT SEP 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    2 S ANDOVER               KS   50-60 MPH TSTM WIND GUST
09/23/00   BUTLER                         REPORTED BY HAM OPERATOR

1050 PM    10 E WINFIELD             KS   1.00 INCH HAIL
09/23/00   COWLEY                         REPORTED BY EOC

1211 AM    SEDAN                     KS   .88 INCH HAIL
09/23/00   CHAUTAUQUA                     REPORTED BY 911/DISPATCH

MRW
Special weather statement, Sep 23, 12:47 AM CDT, 15 minutes before
KSZ071-072-093>096-098>100-230630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 AM CDT SAT SEP 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 750 WILL EXPIRE AT 1 AM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 750 WILL EXPIRE AT 1 AM CDT.
THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM
WATCH...

COWLEY...ELK...CHAUTAUQUA...WOODSON...WILSON...MONTGOMERY...
ALLEN...NEOSHO...LABETTE.

WIDESPREAD THUNDERSTORMS ACROSS SOUTHEAST KANSAS WERE GRADUALLY
WEAKENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH ACROSS THE
AREA WILL EXPIRE AT 1 AM. PEA TO MARBLE SIZE HAIL AND LIGHTNING
WILL STILL BE POSSIBLE FROM THE STRONGER STORMS...BUT WIDESPREAD
SEbVERE WEATHER IS NOT EXPECTED.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:09 PM CDTSevere Thunderstorm WarningICTButler66 min
Sep 22, 7:31 PM CDTSevere Thunderstorm WarningICTKingman59 min
Sep 22, 8:18 PM CDTSevere Thunderstorm WarningICTButler57 min
Sep 22, 9:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley60 min
Sep 22, 10:10 PM CDTSevere Thunderstorm WarningICTCowley65 min
Sep 22, 11:04 PM CDTSevere Thunderstorm WarningICTChautauqua71 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.